The Rash

The Cottage - A typical Thanksgiving weekend.

The Cottage – A typical Thanksgiving weekend.

This week we have been dealing with a rash on my husband’s left leg and today is the third day.  As a result of some telephone calls and a report made by the visiting nurse, we heard from the doctor late yesterday – Thursday.  The doctor advised us that she wanted to get some blood work done as soon as possible to see how his platelets were doing.  Platelets help the blood clot.  So this morning we went to the laboratory at our local hospital and had some blood drawn.  Our GP was concerned enough that she had requested we go to the lab at the hospital since she would get a report back the same day.

At this point in his chemo cycle, my husband is in his “low” phase; the chemo has gone through and demolished his cells and his body now is trying to replenish.  Alongside this he has the issue of his blood clot and continues to take a daily Fragmin® injection. The rash is an additional irritant in the whole cycle.  It turns out that the rash on my husband’s leg is two different things and is related to his low platelets.  He has petechiae – a small red rash under the skin, as well as purpura which is the larger purplish splotches on his leg.  This means that he is leaking blood under the skin.  In consultation with our Oncologist, our GP instructed us to reduce his dosage of the blood thinner from a “full” dose to a “three quarter” dose – which is normal procedure after about a month on the blood thinner.  Fortunately, we recently requested a prescription that would allow us to draw up our own injections so a dosage reduction was not a problem from an administration perspective.  We were also able to discuss the needle size with the Pharmacist and, as a result, we are now using a smaller and finer needle for the injection – which is far less painful.  Commencing today we used the lower dosage for his Fragmin® injection and hope that this will help improve his comfort level.

Current status is that the rash is quite angry looking on his leg.  It is tender and painful to touch and has had an impact on his mobility.  Not too sure how long we will have to deal with this issue.  Needless to say, it hasn’t been a stellar day for my husband.  He has a headache and I suspect it is as a result of the stress of worrying about what is going on with his leg, wondering what the rash might be and if it is related to the blood clot, the discomfort associated with any type of physical movement, and all the while feeling the extreme fatigue which accompanies the “low” point in any chemo cycle.

We head into the Thanksgiving Weekend here in Canada and it will be quite different for us this year.  It will likely be a quiet almost solitary event – we do have a small family gathering planned but it won’t be at our house, it certainly won’t be at the family cottage, and the reality is that we don’t know if he will even attend.  It’s a hard road for an extreme extrovert.  If only he were a bit more of a computer techie – we could Skype everyone in around the dinner table and have a virtual family meal together!

And Then There’s Today

Simple pleasures.

Simple pleasures.

Yesterday was a good day, no doubt about it.  My husband was busy, busy, busy.  Up and down the stairs getting things, sorting things out and just generally enjoying being able to putter around.  He was more animated than he had been in weeks which meant he was providing an opinion on just about everything – which really wasn’t necessary.  He went to bed last night more optimistic than he had been in weeks.  Having a small degree of his mobility back means so much to him.  He was able to do things like have a shower, get the binoculars out to watch the birds, make me a cup of tea, answer the phone when it rang; little things that we don’t think twice about.  These small, inconsequential, mundane things are the things that gave him such pleasure yesterday.

And then we come to today.  When he woke up his left leg was a little tender.  This is the leg that has the blood clot.  The blood clot is quite sizeable – from his groin to his ankle.  It has been just over three weeks since he started his injections and it has taken some time to see the swelling go down.  Today is different.  The leg is down considerably, however, it is also covered in a red rash which is quite painful to touch.  There are also a couple of dime-sized discolorations under his skin – like blood blisters.  The whole thing is alarming to look at.  I contacted the visiting nurse and gave her a general description of what was going on.  She decided that she would stop by the house just to take a look at his leg and the rash.  The nurse was reluctant to provide an explanation as to what was going on, since she herself was not certain.  Her suggestion was to contact our doctor’s office and let the doctor know what is happening.  We did this and now are waiting for a call back.

Despite this bit of a curveball my husband still had a pretty good day today.   Just give him a good day once in a while and it provides him with a world of hope.  Being able to gain back some autonomy (as he did yesterday), was as good as a shot of adrenaline which has lasted through to today.  I can only hope that this latest episode with his left leg is at best minor, or at the least very manageable, it would be nice to sustain his present upbeat outlook.

What Else Have I Forgot?

I was thinking of all the little twists and turns we have faced through this journey, over and above the big ones.  Two additional things stand out – the change of taste and the rash.

I don’t know how I missed these, perhaps because it happened fairly early on in this experience.  One of the first things to happen was his taste changed.  Flavours intensified, sweet became sweeter and salty became saltier.  It became a challenge to find things that would quench his thirst – everything had to be cold.  Ice cubes in his milk, water, juice – you name it.  But it didn’t seem to matter.  The taste of the beverage – even water became intolerable.  His favourite foods became barely tolerable – bacon was too salty (even the low sodium stuff), the favorite fiery cheddar cheese became too hot, bread was off putting, he couldn’t stomach the oily taste of fats so no butter, salad dressings and the like.  Coffee and tea all tasted awful.  The dieticians have helped with this one somewhat.  Lemon juice, sugar and salt have now been incorporated in our diet.  Things that are too fatty tasting we sprinkle a little lemon juice on, too salty – we add a pinch of sugar, and likewise too sugary – we add a pinch of salt.  It has allowed us to bring more foods back into his menu, but hasn’t changed the fact that his taste buds are definitely off right now.

The rash was another delight.  After the first chemo treatment he developed a rash on his torso, buttocks and upper thighs. Not a weepy oozing rash, just an itchy scratchy rash.  We tried a variety of things to address the rash including the basics like talcum powder, a barrier cream, an over the counter antibiotic cream.  The doctor did a home visit that first week and took a look at it.  It was not a fungal infection, which was a possibility; it appeared to be an allergic rash.  The solution that we implemented was to double wash all his clothes, the bedding, towels, anything that touched his skin with hypo-allergenic unscented, pure laundry soap.  Wash once with soap, rinse, wash again without soap, and rinse.  This did the trick and is something that I will continue to do throughout his treatment.

I have learned to never wonder what else can possibly happen because sure enough a curve ball heads our way!